Printer Friendly

Bullous Lesion Marks Valproic Acid Poisoning.

NEW ORLEANS -- A healthy 4-year-old exhibited symptoms of valproic acid poisoning concurrently with ecchymotic skin lesions, some of which became bullous, Dr. Elizabeth A. Christ reported in a poster presentation at the Southern regional meeting of the American Federation for Medical Research.

Although skin reactions can occur from therapeutic doses of valproic acid, severe reactions to it are rare, compared with other anticonvulsants, said Dr. Christ of the University of Mississippi Medical Center, Jackson.

The child, who arrived at the hospital in a state of coma and shock, displayed bone marrow suppression, rhabdomyolysis, and hepatocellular injuries which were symptomatic of acute valproic acid poisoning.

Several ecchymotic lesions were observed. Additional lesions developed within 1 week, and several became bullous. However, as valproic acid levels dropped, the lesions resolved, hemodialysis was unnecessary, and the patient made a complete recovery

This may be the first reported case of bullous lesions associated with acute valproic acid poisoning, Dr. Christ noted.

COPYRIGHT 2001 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2001 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Author:Splete, Heidi
Publication:Pediatric News
Geographic Code:1USA
Date:Jul 1, 2001
Words:157
Previous Article:Sunburn at Any Age Greatly Boosts Melanoma Risk.
Next Article:AAP Changes Policy On Baseball Safety.
Topics:

Terms of use | Privacy policy | Copyright © 2021 Farlex, Inc. | Feedback | For webmasters |